Tuesday, July 21, 2009

Ah, Vanity.

Swift, you are, in your descension.
Wild, in your possibilities.
Are you of the right mind to harm?
Lovely, clear skin is,
Lovely, I say.
Oh, I was alright before... But..
Will this time prove more disastrous?


I have severe nodular acne. Well, I could, perhaps, safely say that I "had" it. Now, I have no acne, really. But my skin is not clear by nature's doing. I am on, for the second time, a medicine which, while threatening nearly every other system in my body, also clears my skin. I am on Accutane- well, a generic of it, Claravis- and I know it is not too rare these days. Yet still I fear.

The common side-effects of Accutane are disconcerting: deformed fetuses, should one become pregnant, dry skin and eyes. A read-through of the possible side-effects terrifies me. Psychosis. Liver damage. Bone and muscle problems. Stomach issues. Hair loss. Increased pressure on the brain, possibly leading to vision loss, headaches, and seizures. All of them, able to be either temporary or permanent.

I am only again worrying about this because the dermatologist has again put me on 40 mg in place of 20 mg. According to them, I was on 40 mg for most of my 13-month Accutane regimen two years ago, so it will not be any worse than it was then. However...

I would grow faint in the heat of the outdoors. My knees and ankles would ache. My eyes, for a period of time, where dry as the desert and I carried about fake tears everywhere. There may even be more things that happened that I cannot recall or am not entirely sure of the origin of!.. Now, my brain, however unscientifically, fears that because the dose is again increased that perhaps all those vile side-effects will have more of a chance of happening.

Yet, I continue to choose Accutane and its offer of clear skin over safety and my parent's finances. I shall talk no more of it, for it is my decision, however foolish, and I can stew in fear for the next several months. Then, if I am lucky, I shall not have to take it again- though it is a possibility that acne is so deeply ingrained in my genes that I shall have to go through a third run, a year or so from now..

2 comments:

Marvin the Martian said...

Acne is a horrible thing to deal with. Children are cruel to people whose appearance is different or marred. So it's normal to want to look as good as you can. The social risks of NOT doing it are much more important than the medical risks of doing it. Perfectly understandable.

Acne is hormonal, but is aggravated by diet and by stress. If you can modify your diet (less allergens like wheat or corn or milk or chocolate) and reduce your stress, Accutane may become superfluous.

Lydia said...

Well, I do not eat much corn or corn products (even HFCS, since I eat mainly organic foods) and never, ever eat any food with milk or milk products in it (I am still a vegan).. And I am not very stressed at all.